Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 25, NWS Midland/Odessa, TX

August 26, 1998Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 26, 1998, 5:36 AM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1998, 5:36 AM CDT (10:36 UTC)
Expired
Aug 26, 1998, 9:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3393 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 261036
FFWMAF
TXC443-261400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
536 AM CDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN TERRELL COUNTY IN WESTERN TEXAS

* UNTIL 900 AM CDT

* AT 530 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED
  OVER NORTHERN TERRELL COUNTY... MOVING SLOWLY NORTHWEST.

* EXCESSIVE RAINFALL AT THE RATE OF 2 INCHES PER HOUR WILL PRODUCE
  FLOODING ACROSS THE PECOS RIVER ALONG THE TERRELL COUNTY LINE
  AND HIGHWAY 349 SOUTH OF SHEFFIELD THROUGH 900 AM CDT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

TJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:38 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 26, 3:38 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
338 AM CDT WED AUG 26 1998

MUCH QUIETER OVER OUR SE ZONES THIS MORNING. CIRCULATION ASSOCIATED
WITH REMNANTS OF CHARLEY WAS BARELY DETECTED ON 00Z UPPER AIR DATA.
SATELLITE SHOWS UPPER HIGH STILL SPINNING SW OF THE TX BIG BEND.
FLOW ALOFT THEREFORE REMAINS N-NE OVER THE CWA. ALONG THE NRN
PERIPHERY OF THIS HIGH...A WEAK SHORTWAVE TROUGH IS PUSHING E ACROSS
NM...WITH SOME ASSOCIATED CONVECTION MOVING VERY SLOWLY ESE TOWARD
OUR NW CWA. BULK OF LIFT WITH THIS SYSTEM SHOULD STAY NORTH OF OUR
CWA AS IT PUSHES E TODAY.

PRECIPITATION IS THE MAIN CONCERN WITH THIS FORECAST. CURRENT RADAR
TRENDS SUPPORT CHANCE POPS AT LEAST THIS MORNING OVER OUR NM ZONES.
AFTER THAT...NO OBVIOUS SURFACE BOUNDARIES OR UPPER SUPPORT SEEN
TODAY...BUT VERY MOIST ENVIRONMENT AND POSSIBLE MESOSCALE SOURCES
OF LIFT LURKING AROUND SHOULD JUSTIFY SLIGHT CHANCE POPS OVER
PERMIAN BASIN TODAY...WITH CHANCE POPS FOR SE ZONES FOR THE SAKE OF
FORECAST CONTINUITY MORE THAN ANYTHING ELSE. IT IS POSSIBLE THAT
SCATTERED CONVECTION AHEAD OF AFOREMENTIONED TROUGH MIGHT PROPAGATE
INTO NRN ZONES LATER TODAY. THIS WILL BE SOMETHING FOR THE DAY SHIFT
TO WATCH FOR.

WENT RATHER CLOSE TO PERSISTENCE FOR TEMPERATURES...AND CLOSE TO
GUIDANCE FOR POPS...EXCEPT FOR NRN ZONES...WHERE WE UNDERCUT POPS
ONCE AGAIN. THANKS TO LUBBOCK FOR COORDINATION CALL THIS MORNING.

MAF  85/69  20/20
CNM  93/68  30/10
MRF  84/61  20/10
P07  87/72  30/10

TJT/RJN

In the hours before

Special weather statement, Aug 26, 5:11 AM CDT, 25 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-270500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
510 AM CDT (410 AM MDT) WED AUG 26 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS: SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE
SOUTHEAST OUTLOOK AREA TODAY AND TONIGHT...PARTICULARLY AROUND THE
TERRELL COUNTY AREA...WHERE LOCALLY HEAVY RAIN AND FLASH FLOODING
WILL BE POSSIBLE. ELSEWHERE...WIDELY SCATTERED THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT OVER THE REST OF THE OUTLOOK AREA. ASIDE
FROM THE HEAVY RAIN AND FLASH FLOOD THREAT IN THE SOUTHEAST OUTLOOK
AREA...MOST THUNDERSTORMS SHOULD STAY BELOW SEVERE LIMITS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

TJT

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.